Alert archive / Alabama / Flash Flood Watches in 2021

Flash Flood Watch 6, NWS Huntsville, AL

June 9, 20217 counties in Alabama

NWS Huntsville, AL issued this flash flood watch at Jun 9, 2021, 9:12 AM CDT for 7 counties in Alabama. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jun 9, 2021, 9:12 AM CDT (14:12 UTC)
Expired
Jun 9, 2021, 7:00 PM CDT
In force
10 hr
Issued by
NWS Huntsville, AL
Flood severity
None

Counties Colbert County, AL, Cullman County, AL, Franklin County, AL, Lauderdale County, AL, Lawrence County, AL, Marshall County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 115 km from the middle of the area, began a volume at 14:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 2.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 714 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
714 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

434 
WGUS64 KHUN 091412
FFAHUN

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Huntsville AL
912 AM CDT Wed Jun 9 2021

ALZ001>004-092215-
/O.NEW.KHUN.FF.A.0006.210609T1412Z-210610T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lauderdale-Colbert-Franklin AL-Lawrence-
Including the cities of Russellville, Sheffield, Red Bay, Muscle 
Shoals, Tuscumbia, Moulton, Florence, and Town Creek
912 AM CDT Wed Jun 9 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM CDT THIS EVENING...

The National Weather Service in Huntsville has issued a

* Flash Flood Watch for a portion of northwest Alabama, including 
  the following areas, Colbert, Franklin AL, Lauderdale and Lawrence.

* Until 7 PM CDT this evening

* Moderate to occasionally heavy rainfall, along with thunderstorms 
  will continue to move across northwestern Alabama through 7 PM. 
  Widespread rainfall amounts of one to two inches with locally 
  higher amounts possible are expected. This on top of already 
  saturated soils will increase the threat for flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to 
Flash Flooding. Flash Flooding is a very dangerous situation. You 
should monitor later forecasts and be prepared to take action should 
Flash Flood Warnings be issue.

Do not enter or cross flowing water or water of unknown depth.

&&

$$

KTW
2 follow-up statements
213 
WGUS64 KHUN 091606
FFAHUN

Flood Watch
National Weather Service Huntsville AL
1106 AM CDT Wed Jun 9 2021

ALZ007-008-016-100000-
/O.EXA.KHUN.FF.A.0006.000000T0000Z-210610T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morgan-Marshall-Cullman-
Including the cities of Arab, Albertville, Guntersville, Cullman, 
Boaz, and Decatur
1106 AM CDT Wed Jun 9 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM CDT THIS EVENING...

The National Weather Service in Huntsville has expanded the

* Flash Flood Watch to include portions of north central Alabama and 
  northeast Alabama, including the following areas, in north central 
  Alabama, Cullman and Morgan. In northeast Alabama, Marshall.

* Until 7 PM CDT this evening

* Moderate to heavy rainfall, along with thunderstorms will continue 
  to move southeast across portions of north central Alabama south 
  of the Tennessee River through 7 PM. Widespread rainfall amounts 
  of one to two inches with locally higher amounts are expected. 
  This on top of already saturated soils will increase the threat 
  for flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to 
Flash Flooding. Flash Flooding is a very dangerous situation. You 
should monitor later forecasts and be prepared to take action should 
Flash Flood Warnings be issued.

Do not enter or cross flowing water or water of unknown depth over a 
roadway.

&&

$$

ALZ001>004-100000-
/O.CON.KHUN.FF.A.0006.000000T0000Z-210610T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lauderdale-Colbert-Franklin AL-Lawrence-
Including the cities of Russellville, Sheffield, Red Bay, Muscle 
Shoals, Tuscumbia, Moulton, Florence, and Town Creek
1106 AM CDT Wed Jun 9 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

The Flash Flood Watch continues for

* A portion of northwest Alabama, including the following areas, 
  Colbert, Franklin AL, Lauderdale and Lawrence.

* Until 7 PM CDT this evening

* Moderate to heavy rainfall along with thunderstorms will continue 
  to move southeast across northwestern Alabama through 7 PM. 
  Widespread rainfall amounts of one to two inches with locally 
  amounts are expected. This on top of already saturated soils will 
  increase the threat for flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to 
Flash Flooding. Flash Flooding is a very dangerous situation. You 
should monitor later forecasts and be prepared to take action should 
Flash Flood Warnings be issued.

Do not enter or cross flowing water or water of unknown depth over a 
roadway.


&&

$$

KTW
600 
WGUS64 KHUN 092356
FFAHUN

Flood Watch
National Weather Service Huntsville AL
656 PM CDT Wed Jun 9 2021

ALZ001>004-007-008-016-100100-
/O.EXP.KHUN.FF.A.0006.000000T0000Z-210610T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lauderdale-Colbert-Franklin AL-Lawrence-Morgan-Marshall-Cullman-
Including the cities of Boaz, Russellville, Arab, Sheffield, Red 
Bay, Guntersville, Albertville, Muscle Shoals, Tuscumbia, Moulton, 
Cullman, Florence, Decatur, and Town Creek
656 PM CDT Wed Jun 9 2021

...FLASH FLOOD WATCH WILL EXPIRE AT 7 PM CDT THIS EVENING...

The Flash Flood Watch for portions of north Alabama will expire at 7 
PM CDT this evening.

The heavy rain threat has subsided, and flooding is no longer 
expected to pose a threat. Some light to moderate rain is possible 
overnight but should not pose any flooding risk.

$$

BCC

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood watch went out at Jun 9, 6:53 AM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 9, 6:53 AM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
653 AM CDT Wed Jun 9 2021

.UPDATE...
For 12Z TAFS.

&&

.NEAR TERM...(Today)
Issued at 417 AM CDT Wed Jun 9 2021

Another cluster of showers/tstms is gradually moving east over north
MS this early Wed morning, in response to an upper trough axis out of
the OH Valley diving swd into much of the region. This wx feature is
combining with abundant moisture in place, as evidenced by PW values
just under 2 inches, and translating into a continued unsettled wx
pattern for the cntrl TN Valley. Weak transport flow should continue
to enhance the threat for locally heavy rainfall and perhaps minor
flooding of some roads and low lying areas. As such, additional
clusters of showers/tstms are expected later today, with little
change anticipated in the position of the upper trough pattern
coupled with a persistent very thick moisture profile. The potential
for heavy rainfall and localized flooding will be closely monitored
today should the need for a Flash Flood Watch/Warning be warranted.
Otherwise, another seasonably warm day is expected across the mid TN
Valley, as afternoon highs climb into the lower/perhaps mid 80s.

.SHORT TERM...(Tonight through Friday night)
Issued at 417 AM CDT Wed Jun 9 2021

Little change is expected with the overall pattern across the region
going past mid week, with further clusters of showers/tstms expected
thru the end of the work week. A general weakness in the upper level
pattern looks to remain fairly stagnant, with a broad upper trough
axis lingering over much of the OH/TN Valley areas. This weak upper
disturbance will again combine with PW values around 2 inches and
result in numerous showers/tstms into Fri evening. With deep layer
shear remaining fairly light, the threat for additional heavy
rainfall and minor flooding will continue for most of the cntrl TN
Valley. Rainfall totals will continue to be monitored in the event a
Flash Flood Watch/Warning is needed, especially for locations which
receive multiple rounds of moderate/heavy rainfall. Overall temps
will also remain seasonably warm into the weekend period, with highs
again climbing into the lower/mid 80s and overnight lows trending in
the upper 60s/near 70F.

.LONG TERM...(Friday night through Tuesday)
Issued at 417 AM CDT Wed Jun 9 2021

Gradual pattern change will occur this weekend into next week as the
upper-trough gradually slides off to the east and a strong area of
high pressure over the Desert Southwest attempts to build in. The
Tennessee Valley will be on the eastern edge of this ridge as we
induce northwesterly flow at the mid and upper levels. The end result
will lower PoPs each day as shower and thunderstorm chances become
more scattered in nature thanks to the subsidence from the ridge and
subsequently warmer temperatures with highs around the 90 degree
mark. Late in the period, models are hinting at a strong upper low
moving into the Great Lakes/Mid-Atlantic from Canada that will force
a cold front southward through the area by the middle of next week.
Models are still uncertain with the timing of this boundary and the
deep layer moisture that will be available, so have kept PoPs close
to the NBM through the remainder of the forecast period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 653 AM CDT Wed Jun 9 202

Restricted flying conds are anticipated for much of the upcoming TAF
period, as multiple clusters of shra/tsra develop/move ewd into the
area later today. Reduced cigs/vis are expected in/near any of the
heavier shra/tsra. Much of the shra/tsra should begin to diminish
this evening, with cigs lifting just above 3K ft. Sfc winds look to
remain out of the SW near 10kt before diminishing to light/var this
evening.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...09
SHORT TERM...09
LONG TERM...AMP.24
AVIATION...09

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 9, 8:06 AM CDT, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
806 AM CDT Wed Jun 9 2021

ALZ001>010-016-TNZ076-096-097-100415-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
806 AM CDT Wed Jun 9 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Showers and scattered thunderstorms will continue to move across
area today. Gusty winds with strongest storms and locally heavy
rainfall producing some localized flooding is possible, especially in
northwestern Alabama.

Another round of showers and thunderstorms is possible tonight.
Locally heavy rainfall producing localized flooding will remain
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered to numerous thunderstorms remain possible into the first
half of the weekend period, as a lingering weak upper disturbance
remains in place over much of the region. Minor flooding of some
roads and low lying areas is possible, especially for areas which
receive multiple rounds of heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Formal activation of storm spotters and emergency management
personnel is not anticipated at this time.

In the hours before

Special weather statement, Jun 9, 5:27 AM CDT, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Huntsville AL
527 AM CDT Wed Jun 9 2021

ALZ005-006-TNZ096-091115-
Madison AL-Limestone AL-Lincoln TN-
527 AM CDT Wed Jun 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MADISON...EASTERN
LIMESTONE AND SOUTHERN LINCOLN COUNTIES UNTIL 615 AM CDT...

At 527 AM CDT, Doppler radar was tracking a strong thunderstorm over
Athens, moving northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Northern Huntsville, Madison, Athens, Fayetteville, Moores Mill,
Meridianville, Hazel Green, Ardmore, Harvest and Tanner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3508 8632 3503 8632 3493 8631 3494 8632
      3493 8632 3491 8631 3489 8634 3485 8635
      3465 8694 3483 8707 3499 8689 3499 8684
      3504 8684 3522 8664
TIME...MOT...LOC 1027Z 237DEG 30KT 3479 8693

AMP
Special weather statement, Jun 9, 6:11 AM CDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Huntsville AL
611 AM CDT Wed Jun 9 2021

ALZ006-009-TNZ076-096-097-091200-
Madison AL-Jackson AL-Franklin TN-Moore TN-Lincoln TN-
611 AM CDT Wed Jun 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON...
NORTHEASTERN MADISON...SOUTHEASTERN MOORE...SOUTHERN LINCOLN AND
FRANKLIN COUNTIES UNTIL 700 AM CDT...

At 610 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hazel Green, or 9 miles north of Meridianville, moving northeast at
35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Northern Huntsville, Winchester, Fayetteville, Moores Mill,
Meridianville, Hazel Green, Decherd, Estill Springs, Cowan and
Huntland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3535 8610 3494 8591 3482 8665 3510 8675
      3536 8611
TIME...MOT...LOC 1110Z 243DEG 30KT 3499 8654

AMP
Special weather statement, Jun 9, 6:47 AM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Huntsville AL
647 AM CDT Wed Jun 9 2021

TNZ076-097-091215-
Franklin TN-Moore TN-
647 AM CDT Wed Jun 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MOORE AND NORTHERN
FRANKLIN COUNTIES UNTIL 715 AM CDT...

At 647 AM CDT, Doppler radar was tracking a strong thunderstorm near
Estill Springs, or 8 miles northwest of Winchester, moving northeast
at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Winchester, Decherd, Estill Springs, Tims Ford Lake, Sewanee, Woods
Reservoir, Harmony, Arnold AFB and Alto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3539 8628 3538 8625 3537 8627 3534 8624
      3535 8622 3533 8620 3536 8617 3535 8616
      3536 8616 3534 8603 3531 8600 3532 8598
      3529 8592 3523 8588 3513 8626 3536 8636
      3536 8633 3541 8626
TIME...MOT...LOC 1147Z 243DEG 30KT 3530 8618

AMP
Special weather statement, Jun 9, 8:24 AM CDT, 48 minutes before
Special Weather Statement
National Weather Service Huntsville AL
824 AM CDT Wed Jun 9 2021

ALZ006-008>010-TNZ097-091415-
Marshall AL-Madison AL-DeKalb AL-Jackson AL-Franklin TN-
824 AM CDT Wed Jun 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON...NORTHEASTERN
MARSHALL...EASTERN MADISON...NORTHEASTERN DEKALB AND SOUTHEASTERN
FRANKLIN COUNTIES UNTIL 915 AM CDT...

At 824 AM CDT, Doppler radar was tracking a strong thunderstorm near
Scottsboro, moving northeast at 40 mph.

Winds in excess of 35 mph will be possible with this storm.

Locations impacted include...
Scottsboro, Bridgeport, Henagar, Stevenson, Hollywood, Grant,
Skyline, Section, Woodville and Ider.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Gusty winds will be capable of knocking down small tree limbs along
with other small unsecured items. Seek safe shelter until this storm
has passed.

&&

LAT...LON 3440 8618 3478 8637 3500 8606 3500 8586
      3499 8586 3499 8561 3477 8556
TIME...MOT...LOC 1324Z 234DEG 33KT 3464 8612

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:10 PM CDTSpecial Weather StatementHUNMadison35 min
Jun 8, 8:27 PM CDTSpecial Weather StatementHUNJackson33 min
Jun 9, 2:18 AM CDTSpecial Weather StatementHUNColbert, Franklin42 min
Jun 9, 5:27 AM CDTSpecial Weather StatementHUNLimestone48 min
Jun 9, 8:24 AM CDTSpecial Weather StatementHUNJackson51 min
Jun 9, 11:09 AM CDTSpecial Weather StatementHUNDeKalb51 min
Jun 9, 11:25 AM CDTFlash Flood WarningHUNDeKalb, Marshall2 hr
Jun 9, 11:57 AM CDTSpecial Weather StatementHUNDeKalb48 min
Jun 9, 12:23 PM CDTSpecial Weather StatementHUNLawrence, Morgan52 min
Jun 9, 12:28 PM CDTAreal Flood WarningHUNColbert, Franklin, Lauderdale, Lawrence3 hr
Jun 9, 5:14 PM CDTSpecial Weather StatementHUNDeKalb46 min

Nearby

Flash Flood Watches in Alabama, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.